Thunderstorm Wind, Palo Alto
- When
- June 18, 1:00 AM CST to 1:05 AM CST
- Where
- Palo Alto County, Emmetsburg
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 43.120, -94.700
Trees were blown down.
S. with surface low pressure located over central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Upper level low pressure was located over the southwest U.S. with surface low pressure located over central Nebraska. A warm front extended east from the low across Iowa. Precipitable water values rose to between 1.5 and 2 inches as strong warm air advection and moisture transport took place. Thunderstorms developed north of the warm front. Some of the storms became severe with damaging winds and quarter size hail. Very heavy rain fell, resulting in flash flooding in Kossuth and Humboldt Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 11:16 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1216 AM CDT WED JUN 18 2014 .UPDATE... ISSUED AT 1206 AM CDT WED JUN 18 2014 UPDATED ZONES FOR DELAYED DEVELOPMENT OF THUNDERSTORMS. AIRMASS IS VERY UNSTABLE WITH NEARLY 5000 J/KG UNCAPPED FOR THE MOST PART. WITH DEEP CONVERGENCE CONTINUING...EXPECT TO SEE DEVELOPMENT YET. INITIALLY DISCRETE CELLS...THEN MORE UPSCALE WITH CLUSTER PROPAGATING SOUTHEASTWARD. && .SHORT TERM /TONIGHT/... ISSUED AT 346 PM CDT TUE JUN 17 2014 ANOTHER ACTIVE NIGHT EXPECTED ACROSS THE STATE TONIGHT...WITH SOUTHWEST FLOW ALOFT AND ANOTHER IMPULSE OF ENERGY EVIDENT ON WATER VAPOR IMAGERY ACROSS THE CENTRAL PLAINS LIFTING NORTHEASTWARD TOWARD THE REGION. SFC LOW CENTERED ACROSS CENTRAL NE/KS...WITH AN ASSOCIATED WARM FRONT STRETCHING ACROSS NORTHERN IOWA FROM FAR NORTHWEST IA SOUTHEASTWARD INTO EAST CENTRAL IOWA. DECENT CU FIELD HAS DEVELOPED ACROSS THE CWA WITH STRONG INSTABILITY...HOWEVER DECENT CAP IN PLACE WITH H7 TEMPS IN THE +13C TO +14C ACROSS THE MAJORITY OF THE CWA. WARM FRONT IS EXPECTED TO LIFT NORTHWARD SOME...WITH STORM INITIATION EXPECTED IN VICINITY OF THE FRONT TOWARD VERY LATE AFTERNOON/EARLY EVENING TOWARD 00Z FURTHER NORTH ALONG THE MN/IA BORDER OR JUST NORTH. MOISTURE TRANSPORT REMAINS ORIENTED INTO THE STATE OVERNIGHT...WITH A STRENGTHENING LLJ THEREFORE EXPECT ACTIVITY TO DIVE SOUTH SOUTHEASTWARD THROUGH CENTRAL/EASTERN CWA BY LATE EVENING INTO THE EARLY OVERNIGHT HOURS. A SECONDARY ROUND OF STORMS FROM ACTIVITY OVER SD WILL POTENTIALLY PUSH SOUTHEASTWARD THROUGH THE CWA LATE TONIGHT. SEVERE PARAMETERS REMAIN FAVORABLE FOR ALL MODES OF SEVERE WEATHER...WITH DECENT TURNING IN THE HODOGRAPHS ACROSS NORTHERN IOWA WHICH IS STORMS ARE GOING EARLY ENOUGH COULD PRESENT A TORNADO THREAT/HAIL THREAT. AS THE EVENING WEARS ON...THREAT TRANSITIONS MORE TO A DAMAGING WIND AND HEAVY RAIN THREAT. WITH MUCH OF THE NORTHERN CWA HAVING RECEIVED HEAVY RAINFALL LAST NIGHT...AND POTENTIAL FOR ONE MAYBE TWO COMPLEXES PUSHING THROUGH THE AREA TONIGHT HAVE ISSUED ANOTHER FLASH FLOOD WATCH FOR THE NORTHERN/EASTERN THIRD TO HALF OF THE CWA. OVERALL DO NOT ANTICIPATE RAINFALL AMOUNTS QUITE AS HIGH IN SOME LOCATIONS AS IN THE PREVIOUS NIGHT...BUT WITH SOILS SATURATED FROM THE PREVIOUS RAINFALL IT WILL NOT TAKE MUCH TO CREATE ADDITIONAL FLOODING ISSUES. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... ISSUED AT 346 PM CDT TUE JUN 17 2014 CONTINUED ACTIVE PATTERN FOR NEXT SEVERAL DAYS...WITH SEVERE STORMS AND HEAVY RAINFALL|FLASH FLOODING POTENTIAL TO REMAIN HIGHER THAN NORMAL. PERSISTENT H500 TROUGH OVER THE WEST AND SUBTROPICAL HIGH ACROSS THE SOUTHEAST US CONTINUES TO FEED HIGH MOISTURE INTO THE CENTRAL PLAINS. SUBJECTIVE H850 ANALYSIS AT 12Z TUES SHOWED WIDE PLUME OF 15C DEW POINTS FROM SOUTH TEXAS NORTH TO EASTERN WYOMING. WITH LONG WAVE TROUGH IN PLACE...SEVERAL SHORT WAVES EXPECTED TO TRACK EAST. BY EARLY WED...DECAYING MCS FROM OVERNIGHT SHOULD BE OVER EASTERN IOWA. OVERNIGHT CONVECTION LIKELY TO KEEP WARM FRONT TRAPPED ACROSS CENTRAL IOWA. LEFTOVER DEBRIS CLOUDS AND MORNING OUTFLOW MAY KEEP BOUNDARY FIXED OVER THE AREA WITH RAPID HEATING OVER NEBRASKA AND SOUTHWEST IOWA SETTING THE STAGE FOR NEARLY A REPEAT OF THE PAST TWO DAYS. EXPECTING ANOTHER ROUND OF THUNDER TO DEVELOP BY LATE MORNING OR AFTERNOON OVER THE EAST/NORTHEAST... POTENTIALLY BACK BUILDING INTO CENTRAL AND SOUTHERN IOWA FROM 21- 06Z. MODELS CONTINUE TO DIFFER ON DETAILS WITH EURO BEING MORE CONSISTENT/STATIONARY AND GFS MORE PROGRESSIVE WITH EASTERLY MOVEMENT OF CONVECTION. AT THIS TIME...EURO SEEMS MORE CORRECT GIVEN POTENTIAL FOR MESO SCALE PROCESSES TO OVERTAKE THE SYNOPTIC FORCING WHICH WILL MAINTAIN THE BOUNDARY IN IOWA. CONSEQUENTLY...MORE ROUNDS OF SVR WEATHER AND HEAVY RAINFALL POSSIBLE AND WILL NEED TO EVALUATE POTENTIAL FOR ANY FLASH FLOODING AREAL COVERAGE AND TIMING FOR WEDNESDAY THROUGH THURSDAY. HIGHS WILL BE QUITE WARM TO HOT AGAIN SW SECTIONS WED...WITH WARM READINGS OVER THE NORTHEAST. UPPER LEVEL H500 WAVE WILL FINALLY LIFT NORTHEAST INTO SOUTHERN CANADA BY 00Z SATURDAY...ENDING THE WIDESPREAD THREAT FOR HEAVY RAIN AND SEVERE WEATHER. OVER THE NEXT 36 TO 48 HOURS...PRECIPITABLE WATER VALUES WILL CONTINUE 1.5 TO 2 INCH RANGE. WARM CLOUD DEPTHS ARE VERY FAVORABLE FOR HEAVY RAINFALL ONCE AGAIN WITH A LARGE PART OF IOWA CONTINUING BETWEEN 3500 AND 4000 METERS...11500 AND 13000 FEET IN DEPTH. CORFIDI VECTORS SUGGEST WEAK FORWARD PROPAGATION WEDNESDAY/WEDNESDAY NIGHT AND MAY SEE AN MCS OVER EASTERN IOWA LATE WEDNESDAY MORNING BACKBUILD ACROSS THE AREA THROUGH THE AFTERNOON AND EVENING HOURS. THE UNUSUAL COMBINATION OF FACTORS MAY LEAD TO HIGH RAINFALL RATES AND THE POTENTIAL FOR 2 TO 4 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. WIND FIELDS ALOFT ARE NOT APPRECIABLY STRONG WEDNESDAY...THOUGH SEVERE WEATHER WILL STILL BE POSSIBLE THE FOCUS MAY SHIFT TO A GREATER RISK OF HEAVY RAINFALL. BY THURSDAY... WIND FIELDS INCREASE ALOFT SHIFTING THE FOCUS BACK SLIGHTLY TOWARD SEVERE WEATHER. WARM AND HUMID WEATHER TO REMAIN THROUGH SATURDAY WITH HIGHS IN THE 80S AND LOWS IN THE 60S TO NEAR 70. SOME RELIEF IS EXPECTED LATER IN THE WEEKEND TO EARLY NEXT WEEK. GEM/EURO SUGGEST CANADIAN HIGH WILL IMPACT THE AREA BY LATE SUNDAY/MONDAY WITH DRIER WEATHER EXPECTED... AND COOLER TEMPERATURES. GFS MAY BE BRINGING STORMS AND RAINFALL BACK TOO QUICKLY. IF THE HIGH HOLDS A BREAK FROM THE ACTIVE WEATHER SHOULD LAST FOR SEVERAL DAYS. && .AVIATION...18/06Z ISSUED AT 1206 AM CDT WED JUN 18 2014 LITTLE CHANGE IN THINKING WITH WARM FRONT MOVING LITTLE CURRENTLY IT EXTENDS FROM NERN NEBRASKA INTO NRN ILLINOIS. LITTLE MOVEMENTTONIGHT...AND MAY SLIP FARTHER SOUTH WITH THUNDERSTORM DEVELOPMENT OVER NIGHT. SOME MVFR CONDITIONS IN STRATUS AND FOG AROUND SUNRISE. REST OF THE DAY VFR WITH REDEVELOP OF THUNDERSTORMS EXPECTED FOR THE MID AND LATE AFTERNOON HOURS. OUTLOOK...UNSETTLED WEATHER EXPECTED FOR THE NEXT SEVERAL DAYS. ANTICIPATE NIGHTLY THUNDERSTORM DEVELOPMENT NEXT FEW DAYS WITH SOME MVFR CONDITIONS WITHIN 2 HOURS OF SUNRISE EACH NIGHT. && .HYDROLOGY... ISSUED AT 346 PM CDT TUE JUN 17 2014 SEVERAL ROUNDS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE PERIOD. TONIGHTS CONVECTION WILL BE CONCENTRATED OVER NORTHERN IOWA AND PORTIONS OF NORTHEAST AND CENTRAL IOWA MAINLY ALONG AND NORTH OF US HIGHWAY 30. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED LATE WEDNESDAY MORNING INTO THE AFTERNOON/EVENING HOURS...POSSIBLY BACK BUILDING ACROSS CENTRAL AND SOUTHERN IOWA DURING THE AFTERNOON. ADDITIONALLY...MORE RAIN IS POSSIBLE THURSDAY INTO THURSDAY NIGHT. FLASH FLOOD GUIDANCE CONTINUES TO LOWER WITH EACH RAIN EVENT. MOST OF THE NORTH TWO THIRDS OF THE AREA IS LOOKING AT 1 HOUR FFG OF 1.25 TO 1.75 INCHES WITH THE SOUTHERN THIRD 2 TO 2.5 INCHES. 3 HOUR GUIDANCE IS 1.88 TO ABOUT 3 INCHES. WITH THE POTENTIAL FOR 2 TO 4 INCHES IN A SHORT PERIOD OF TIME...FLASH FLOODING WILL BE A POSSIBILITY TONIGHT ACROSS THE NORTH AND POSSIBLY OVER MORE OF THE AREA WEDNESDAY. RECENT AND FORECAST RAINFALL HAVE RESULTED IN SIGNIFICANT RISES ON RIVERS IN THE NORTHERN CWA...WITH SOME RIVERS ALREADY ABOVE FLOOD STAGE. RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE DES MOINES RIVER BASIN UNTIL FURTHER NOTICE. CONCERN IS THE IMPACT OF SUCCESSIVE RAINFALL EVENTS ON THE STREAMS...ESPECIALLY ACROSS THE NORTHERN HALF OF THE CWA. QPF ENSEMBLE HYDROGRAPHS SUGGEST THAT ADDITIONAL RAINFALL WILL LIKELY PROLONG THE FLOODING IN LOCATIONS ALREADY WARNED...AND MAY RESULT IN NEW FLOODING. FOR EXAMPLE...QPF ENSEMBLE HYDROGRAPHS SUGGEST THE POSSIBILITY OF MODERATE FLOODING IN THE NORTHERN DES MOINES RIVER BASIN...WITH MINOR FLOODING POSSIBLE DOWN TO SAYLORVILLE RESERVOIR. THEY SHOW MINOR TO LOW-END MODERATE FLOODING POSSIBLE ON OTHER STREAMS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR BLACK HAWK- BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-HAMILTON- HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS- SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && UPDATE...MS JUN 14 SHORT TERM...BEERENDS LONG TERM...REV AVIATION...MS JUN 14 HYDROLOGY...ZOGG/REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT TUE JUN 17 2014 IAZ004>007-015>017-023>028-033>039-048>050-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- 347 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ADDITIONAL THUNDERSTORMS AND SEVERE WEATHER WILL BE POSSIBLE LATE THIS AFTERNOON AND OVERNIGHT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS...THOUGH TORNADOES WILL ALSO BE POSSIBLE ESPECIALLY NORTH OF HIGHWAY 20 IN THE EVENING HOURS. LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT AND AGAIN WEDNESDAY THROUGH THURSDAY. IAZ044>047-057>062-070>075-081>086-092>097-182100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 347 PM CDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE ADDITIONAL CHANCES FOR SEVERE WEATHER IN THE AFTERNOON AND OVERNIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE... WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...THOUGH A ISOLATED TORNADO WILL ALSO BE POSSIBLE. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE THROUGH THE REMAINDER OF THE PERIOD WITH THE HIGHEST CHANCES WEDNESDAY THROUGH THURSDAY NIGHT. LOCALLY HEAVY RAINS AND SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY NIGHT WITH LESSER CHANCES FOR SEVERE WEATHER INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT AND AGAIN WEDNESDAY THROUGH THURSDAY. REV
The Sioux Falls radar (KFSD), 172 km away, was scanning. The volume nearest the first event began at 06:58 UTC.
4 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Trees were blown down.
Power poles were blown down.
Large tree limbs were blown down with parts of the city without power.
Water flowing over the road at the intersection of Highway 169 and 190th Street.
Water flowing over the intersection of Highway 169 and 160th Street.
Almost all streets in town were under water due to the combination of three inches of rain and the sewer system being overwhelmed. Many homes and businesses had water in the basement.
Numerous roads were closed throughout Humboldt County due to standing or flowing water. The worst impacts were over the northwest part of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514001, 514000, 514002, 513999, 513995, 525776, 513997, 513998.